Flood, Somerset
- When
- May 26, 4:00 PM EST to May 27, 9:06 AM EST
- Where
- Somerset forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.564, -74.616 (the zone’s center; the record gives no point)
Heavy rain fell during the first half of the day on Memorial Day (the 26th) across Somerset County and caused low lying area and poor drainage flooding. Runoff from the heavy rain led to flooding along sections of the Millstone River later in the day on the 26th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Heavy rain fell during the first half of the day on Memorial Day (the 26th) across Somerset County and caused low lying area and poor drainage flooding. Runoff from the heavy rain led to flooding along sections of the Millstone River later in the day on the 26th. Doppler Radar storm total estimates ranged between 1.5 and 2.0 inches, most of which fell between 5 a.m. and 11 a.m. EDT. The Millstone River in Griggstown was above its 10 foot flood stage from 500 p.m. EDT on the 26th through 1006 a.m. EDT on the 27th. It crested at 10.4 feet at 1 a.m. EDT on the 27th. The Griggstown Causeway was closed. Storm totals included 2.27 inches in Hamilton Square (Mercer County), 2.10 inches in Princeton (Mercer County) and 1.59 inches in Somerville (Somerset County). The heavy rain was caused by a low pressure system which formed over a stalled front in the southeastern United States the morning of the 25th and moved slowly northeast. It reached Norfolk, Virginia around 8 a.m. EDT on the 26th, just east of Atlantic City at 2 p.m. EDT on the 26th and about 200 miles east of Atlantic City at 8 p.m. EDT on the 26th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 26, 3:50 PM EST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 450 PM EDT MON MAY 26 2003 BASICALLY...WE REMAIN IN THE GRIP OF A MID LVL CUTOFF THROUGH THE FORECAST PERIOD. AS ONE MID LVL LOW GRADUALLY LIFTS OUT...ANOTHER DEVELOPS NEARLY IN ITS PLACE. WE THEREFORE HAVE A PATTERN WHERE SURFACE LOWS DEVELOP MAINLY TO OUR S AND LIFT OUT MAINLY TO OUR E...MOVING ALONG TROFS OR COLD FRONTS THAT CROSS OUR FA. WEAK HIGHS BUILD IN FOR A BRIEF PERIOD OF TIME IN THEIR WAKE UNTIL ANOTHER FRONTAL LOW MOVES BY. THIS WILL KEEP US IN A PATTERN WHERE WE OSCILLATE BETWEEN UNSETTLED WEATHER WITH WELL BELOW NORMAL TEMPERATURES AND PERIODS OF BENIGN WEATHER AND A LITTLE SUNSHINE DURING THE DAY WITH NEAR NORMAL TEMPERATURES. THAT IS HOW THE FORECAST READS INTO MONDAY. RIGHT NOW...IT APPEARS THE NEXT TWO SYSTEMS ARE FOR TUESDAY NIGHT INTO WEDNESDAY AND FOR THURSDAY NIGHT INTO FRIDAY. SUNLAMPS WORK WELL THESE DAYS. THANKS TO SURROUNDING OFFICES FOR COORDINATION. FCSTID = 45 MPO 45 63 48 57 / 10 10 50 50 ABE 48 66 48 62 / 10 10 50 50 RDG 48 66 49 62 / 10 10 50 50 PHL 51 68 53 62 / 10 10 50 50 12N 48 65 49 59 / 10 10 50 50 SMQ 49 66 51 62 / 10 10 50 50 TTN 49 67 52 62 / 10 10 50 50 MIV 50 67 52 63 / 10 10 50 50 ACY 51 63 52 57 / 10 10 50 50 ILG 50 68 52 62 / 10 10 50 50 DOV 50 64 52 63 / 10 10 50 50 GED 51 63 52 65 / 10 10 50 50 ESN 51 64 53 65 / 10 10 50 50 .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. MARINE...SCA NJ AND DE COASTS FOR SEAS...ANZ450>455. NYY
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 615 AM EDT MON MAY 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE NEW JERSEY AND DELAWARE COASTS. AN URBAN AND SMALL STREAM FLOOD WATCH IS IN EFFECT UNTIL NOON FOR PARTS OF SOUTHEAST PENNSYLVANIA...WEST CENTRAL AND SOUTHWEST NEW JERSEY...NORTHERN DELAWARE AND EXTREME NORTHEAST MARYLAND. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. AMC
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-262030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 145 PM EDT MON MAY 26 2003 GUSTY WINDS FROM THE NORTH AT 10 TO 20 MPH COMBINED WITH THE SATURATED SOIL FROM THE RECENT RAIN HAVE POSED THE POTENTIAL PROBLEM OF FALLING TREES. SPOTTERS REPORTED THAT A 40 FOOT TREE FELL IN BEN SALEM...BUCKS CO PA...AND AN OLD TREE FELL ONTO A CAR IN DEPTFORD TOWNSHIP...GLOUCESTER CO NJ. PEOPLE SHOULD BE AWARE OF THIS PROBLEM AND STAY AWAY FROM ANY TREE KNOWN TO BE WEAK OR ROTTED AS THESE TREES ARE THE MOST SUSCEPTIBLE TO FALLING. WOODWORTH/MPD
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356115.